Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 123, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2002, 1:07 PM CDT for Cerro Gordo County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 1:07 PM CDT (18:07 UTC)
- Expired
- Jun 21, 2002, 1:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:23 PM CDT | Hail 1.25 | Marble Rock, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 211807 SVRDSM IAC033-211845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 106 PM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA * UNTIL 145 PM CDT * AT 102 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DOUGHERTY...OR ABOUT 15 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF SOUTHEAST CERRO GORDO COUNTY. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LAT...LON 4302 9311 4288 9310 4303 9269 4321 9288 KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:45 AM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, Jun 21, 1:45 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 145 AM CDT FRI JUN 21 2002 SHORT TERM... MAIN CONCERNS ARE FOR INTENSIFICATION OF CONVECTION THIS MORNING, AND POSSIBLE ISOLATED SEVERE NEAR SURFACE BOUNDARY THIS AFTERNOON AND EVENING. SURFACE FRONT AT 06Z HASNT BUDGED IN LAST FEW HOURS, WITH IA ENVIRONMENTAL MESONET DEPICTING IT FROM JUST S OF KDNS THROUGH KAMW TO KCID. OUTFLOW FROM MN AND NE IA CONVECTION CONTINUES TO PROVIDE NE OR E FLOW TO REINFORCE BOUNDARY. ELEVATED CONVECTION REFIRING IN WC/NW IA INTO SD ON SOUTHERN PERIPHERY OF 850-700MB THETA-E ADVECTION. CORFIDI PROPAGATION AND 20KT 500 MB FLOW SUPPORT AN EASTERLY MOVEMENT INTO OUR NORTHERN CWA THIS MORNING. HAVE LITTLE CONFIDENCE IN MODEL SOLUTIONS FOR TODAY, ESPECIALLY THE META, SINCE IT IS NOT HANDLING CURRENT SURFACE BOUNDARY AND CONVECTION VERY WELL. WARM SECTOR AIRMASS SHOULD DESTABILIZE TODAY, WITH INCREASE IN SOUTHERLY FLOW TO FEED ONGOING STORMS THROUGH THE MORNING HOURS. INTENSIFICATION POSSIBLE LATER THIS MORNING AS HEATING COMMENCES. PWATS CONTINUE TO INCREASE CLOSER TO 2 INCHES, MAKING HEAVY RAIN A LOCALIZED THREAT. AGREE WITH SPC ON ISOLATED SUPERCELL POTENTIAL LATE TODAY ON SURFACE BOUNDARY, PARTICULARLY NW IA WHERE CAPES AND SRH CONINCIDE WELL. CANT RULE THIS OUT ALONG THE BOUNDARY IN NC IA AS MOISTURE CONVERGENCE INCREASES. ANY OUTFLOW THIS MORNING SHOULD CONTINUE TO ENHANCE LOW LEVEL TURNING OF HODOGRAPH. SHOULD STAY CAPPED AND VERY WARM IN CENTRAL AND SOUTHERN IA. MOS TEMPS LOOK OK WITH MINOR ADJUSTMENTS. LONGER TERM... WILL MAINTAIN A CHANCE OF TSRA TONIGHT IN NORTHERN IA WITH SURFACE BOUNDARY STILL WORKING N. WIDESPREAD PRECIP SHOULD BE WELL N OF IA IN ELEVATED THETA-E ADVECTION REGIME. AFTER TONIGHT, WE SHOULD REMAIN DRY THROUGH TUESDAY WITH WARM SECTOR AND 591-594 DKM 500 MB HEIGHTS IN PLACE. LOOKS LIKE A PERSISTENCE TEMP FORECAST TOO WITH JUST SLIGHT WARMING EACH DAY. UPPER 80S TO LOWER 90S BOTH SAT AND SUN LOOK FINE. WITH DEW POINTS INTO THE LOWER 70S, OVERNIGHT LOWS SHOULD STAY ON THE WARM SIDE. .DSM...NONE KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Story | 54 min |
| Jun 20, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 55 min |
| Jun 20, 8:30 PM CDT | Tornado Warning | DMX | Webster | 45 min |
| Jun 20, 8:32 PM CDT | Tornado Warning | DMX | Webster | 43 min |
| Jun 20, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Jun 20, 9:54 PM CDT | Tornado Warning | DMX | Crawford | 51 min |
| Jun 20, 10:53 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 52 min |
| Jun 21, 1:22 PM CDT | Tornado Warning | DMX | Butler | 53 min |
| Jun 21, 2:13 PM CDT | Tornado Warning | DMX | Butler | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.